I've been slowly increasing my dose of levothyroxine for the last three months and every time I go back to get my TSH tested my numbers don't change much. I was prescribed a 50mcg tablet back in November and had been cutting them in half and I had two 60 day supplies, so i am still using the same bottles. There isn't an expiration date listed on the bottle, but since my numbers aren't changing at all, i was wondering if levothyroxine is known to expire very quickly and it's as if I'm not taking anything right now... thoughts anyone?
i looked all over the bottle and there is nothing that says discard after or anything similar to that. I also get my free t3 and free t4 tested. I have tons of hypo symptoms like extreme fatigue, difficulty losing weight, cold all the time, daily headaches, mysteriously bruise easily and the bruises take forever to heal, etc.
i didnt think it would go badly that quickly either, but the nurse said it didnt seem like i was taking my meds at all... so i thought maybe my pills were bad
In Australia, thyroxin is kept refridgerated and is discarded usually on the date of the box.
But usually thyroid hormone (T4) expires after 12 months refridgerated.
I cant tell you what the shelf life is of synthetic thyroxin when not refridgerated.
Maybe it just night be worth seeing if you need an increase?
I looked at every prescription bottle in my medicine cabinet and they all have a "Discard after: date"; it's in very small print, and not in the same place on every label. I thought it was required in the US.
It sounds like maybe you just aren't taking a high enough dosage. Can you post your thyroid hormone levels, with reference ranges, so members can comment more fully on your situation?
It sounds like you are not responding to the synthetic T4 properly.
A good endocrinologist should be looking for a) central hypothyroidism or b) a pituitary
disease, even Addison's disease. Ask for a cortisol test. Cortisol blocks thyroid hormone absorbtion as does calcium. Take the pill on a fasting stomach first thing in the morning, and don't eat anything for an hour afterward. This made a huge difference in my blood levels for me. There are varied reasons that you could have significant hypothyroid symptoms and be taking the levothyroxine with no effect on your blood tests. Don't allow a doctor, however, to tell you that your symptoms aren't real. These values are constantly being revised for "normal". The old normal TSH went up to a 5 for most labs. This has since been revised down to a 3, and many women feel like crap if they've been hypothyroid for 10 to 20 years and still have a TSH above 1.5. Get someone who will dig deeper or you will go years with these quality of life issues!
On recommendation: know your most recent TSH and free T4 and T3 values. If the TSH is fairly low and your T4 is also pretty low, this points to the pituitary malfunction.
The NY Times site gives a little chart about symptoms of undertreatment. It is very very common. Here's the link:
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.